With Medication Side Effects, What You Don't Know Just Might Hurt You
Almost all psychiatric drugs have side effects. In the case of the antipsychotic and mood stabilizer I was on after my first manic episode, the side effect was extreme weight gain. The first drug made feel hungry all the time; I never felt full. The second drug caused my metabolism to drop. I ended up gaining a lot of weight in 6 months. After about a year of that, I told my doctor I just couldn’t do it anymore; that the side effects were too hard. Luckily my psychiatrist is wonderful. We discussed all of the options and changed my meds. After eight years, I managed to lose a lot.
But I went manic again in 2010 and was put on another set of drugs. When I was on that set of drugs, I had no emotions whatsoever. Nothing made me laugh, nothing made me cry. It sucked but at least I was stable.
However, in the fall of 2014, weird things started happening. I was having problems walking, talking and even eating. I figured it was just stress from the upcoming holidays and thought it would get better in January. But it didn’t; in fact, it seemed to be getting worse.
I didn’t go to a doctor because whenever a doctor sees “bipolar” in my medical history, they tell me it’s all in my head and to go talk to my therapist.
At the end of March, I drove down to see my mom. She’s a medical doctor and within five minutes of talking to me, she asked if I had told anyone about my problem with my mouth. I was completely floored; I hadn’t told her.
She explained that she thought I had a serious side effect of long-term antipsychotic use called Tardive Dyskinesia (TD). TD is a movement disorder with symptoms similar to Parkinson’s disease. It causes involuntary movements of your mouth and body.
My mom made me do a bunch of tests such as walking across the room, sticking out my tongue, holding my arms out and sitting with my hands on my knees. Then she called my psychologist and told her what she saw.
When I went to see my psychiatrist the next day, she had me do all the same tests as my mom. She confirmed the diagnosis, told me she wanted to start weaning me off my antipsychotic, and then she told me sometimes TD is irreversible.
Psychiatric drugs should never be stopped cold turkey, so it took almost five months before I was completely off the antipsychotic. Slowly, my symptoms started to get better. Now almost all of my tics are gone.
My doctor wanted me on a second mood stabilizer to act as backup to my other meds. We had a long discussion about what I’d taken before and other possible drugs, as well as their side effects. Finally, I agreed to go back on one of the two drugs that caused me to gain weight. After two and a half years, I’ve gained back a lot. But with all medications, you need to look at the pros and cons and decide if the side effects are worth it. In my case, I decided stability is more important than being skinny.
One thing I’ve learned through all of this is that you should always ask your doctor about serious side effects you should watch out for — specifically the ones that require immediate attention. I had no idea that movement problems could have been caused by my medicines. But now I know what to be on the lookout for and I feel more empowered handling my disease.
Editor’s note: Please see a doctor before starting or stopping a medication.
We want to hear your story. Become a Mighty contributor here.
Thinkstock photo via eldinhoid